Seizure resident survival guide
A seizure is a temporary un-synchronized electrical activity in the brain. It can manifest as an alteration in mental state, tonic or clonic movements, convulsions, and various other psychic symptoms (such as déjà vu or jamais vu). Recurrent unprovoked seizure is termed as epilepsy.
Life Threatening Causes
Life-threatening causes include conditions which may result in death or permanent disability within 24 hours if left untreated. The causes by themselves are usually not life threatening.
- Anatomic abnormalities such as Dandy-Walker Malforamtion etc.
- Brain tumors, trauma
- Intra-cranial infections
- Metabolic(hypoglycemia, uremia etc.) and electrolyte abnormalities(hyponatremia, hypokalemia/hyperkalemia)
|Seizure type||1st choice drug||2nd choice drug||Adjunct therapy|
|Focal seizure||Carbamazepine/lamotrigine||Leviteracitam/Oxcarbazepine/Sodium valproate||Carbamazepine/Clobazepam/Gabapentin/Lamotrigine/Leviteracitam/Oxcarbazepine/Sodium valproate/Topiramate|
|Generalized tonic clonic seizure||Sodium valproate/Lamotrigine||Carbamazepine/Oxcarbazepine||Clobazepam/Lamotrigine/Leviteracitam/Sodium valproate/Topiramate|
|Absence seizure||Ethosuximide/Sodium valproate||Lamotrigine - alone or in combination with 1st choice drugs||Don't use - Carbamazepine/Tiagabine/Gabapentin/Pregabalin/Phenytoin/Oxcarbazepine/Vigabatrin|
|Myoclonic seizure||Sodium valproate||Leviteracitam/Topiramate||Leviteracitam/Sodium valproate/Topiramate. Avoid drugs as avoided in absence seizure|
|Idiopathic generalized epilepsy||Sodium valproate||Lamotrigine/Topiramate||Lamotrigine/Leviteracitam/Sodium valproate/Topiramate|
|Juvenile myoclonic epilepsy||Sodium valproate||Lamotrigine/Leviteracitam/Topiramate||Lamotrigine/Leviteracitam/Topiramate|
|Anti-epileptic Drug||Avg. daily Dosage|
|Sodium valproate||750-2000 mg|
The Following dosages are based on JAMA 2004 article titled: The new antiepileptic drugs: clinical applications.
Resolved Seizure Episode
If patient is not actively seizing at presentation/Once the seizure has resolved, progress to following algorithm.
|Characterize the symptoms:|
❑ Aura: altered vision and/or hearing and/or
❑ Tonic phase with muscle spasms and/or
❑ Rapid jerky movement and/or
❑ Uprolling of eyes and/or
❑ Tounge bite and/or
|Examine the patient|
|Consider alternative diagnosis|
❑ Plasma electrolytes
❑ Random blood sugar(Urgent)
❑ Serum calcium
❑ Toxicology screen
❑ Antiepileptic drugs (AED) levels (if patient already on AED)
Order imaging studies:
Order EEG studies:
❑ 12 lead EEG
|Begin treatment with AED if: |
❑ There is a neurological deficit or
❑ EEG shows unequivocal epileptic activity or
❑ Risk of having another seizure unacceptable to pt./family or
❑ Brain imaging shows a structural abnormality
|Suspected epileptic seizure||Diagnostic doubt|
|Refer to specialist in 2 weeks||Refer to specialist|
|Diagnosis by specialist|
|Further investigations||Classify & treat||Refer to psychologist|
- Consult specialist to make diagnosis, within 2 weeks of presentation.
- Take a detailed history of events to determine if seizure has occured.
- Arrange a follow up.
- Repeated EEG's may be performed if diagnosis is unclear.
- Consider sleep EEG/long term video or ambulatory EEG, if standard EEG hasn't contributed to diagnosis.
- MRI is the imaging of choice in epilepsy esp when:
- Epilepsy first seen in adulthood.
- Focal Onset.
- Seizures continuing despite first line therapy.
Best performed within 4 weeks.
- Consider consulting cardiologist in cases of diagnostic uncertainty.
- Refer for a neuropsychological evaluation if:
- Associated educational or occupational difficulties.
- MRI identified defects in areas important for cognition.
- When pt. complains of cognitive decline.
- Consider monotherapy with one of the 1st choice drugs, if unsuccessful try 2nd choice drugs and only then multi drug therapy.
- Treatment with AED is usually considered after the second seizure.
- Explain teratogenic risks associated with valproate when prescribing to women & girls.
- Do refer to a tertiary care physician if 1st choice and 2nd choice drugs fail.
- Do not perform EEG in case of probable syncope because of possibility of false-positive result.
- Do not exclude epilepsy without performing EEG, if other evidence suggest a diagnosis of non-epileptic event.
- Do not make diagnosis with EEG alone.
- Do not perform repeated EEG's if diagnosis is clear.
- Do not forget to provide complete information about the condition and its prognosis.
- Do not start multi drug therapy without consulting a specialist.
- Do not stop the 1st AED abruptly, while switching to a different type.
- Do not monitor blood AED levels routinely. Indications for measuring levels:
- Non adherence.
- Suspected toxicity.
- Adjustment of phenytoin dose.
- Management of drug interactions such as OCP's.
- Specific conditions such as status epilepticus, organ failure etc.
- If pt. is asymptomatic at 2 yrs treatment can be stopped, but do not stop abruptly, taper over 2-3 months.
- Do not stop breast feeding in pregnant women.